Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Chemical Leukoderma

Bonamonte, Domenico MD, PhD; Vestita, Michelangelo MD; Romita, Paolo MD; Filoni, Angela MD; Foti, Caterina MD; Angelini, Gianni MD

doi: 10.1097/DER.0000000000000167
REVIEWS
Buy

Chemical leukoderma, often clinically mimicking idiopathic vitiligo and other congenital and acquired hypopigmentation, is an acquired form of cutaneous pigment loss caused by exposure to a variety of chemicals that act through selective melanocytotoxicity. Most of these chemicals are phenols and aromatic or aliphatic catechols derivatives. These chemicals, however, are harmful for melanocytes in individuals with an individual susceptibility. Nowadays, chemical leukoderma is fairly common, caused by common domestic products. The presence of numerous acquired confetti- or pea-sized macules is clinically characteristic of chemical leukoderma, albeit not diagnostic. Other relevant diagnostic elements are a history of repeated exposure to a known or suspected depigmenting agent at the sites of onset and a macules distribution corresponding to sites of chemical exposure. Spontaneous repigmentation has been reported when the causative agent is avoided; the repigmentation process is perifollicular and gradual, taking place for a variable period of weeks to months.

From the Section of Dermatology, Department of Biomedical Science and Human Oncology, University of Bari, Italy.

Address reprint requests to Michelangelo Vestita, MD, 11, Piazza Giulio Cesare, Bari 70124, Italy. E-mail: michelangelovestita@gmail.com.

The authors have no funding or conflicts of interest to declare.

© 2016 American Contact Dermatitis Society
You currently do not have access to this article

To access this article:

Note: If your society membership provides full-access, you may need to login on your society website